MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-4.0
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during an iliac angioplasty, the advance 35 lp low profile balloon catheter circumferentially ruptured and separated into two pieces.One of the pieces remained inside of the patient's anatomy and was required to be retrieved using a lasso device.A maximum pressure of 12 atmosphere (atm) was utilized during the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Additional information regarding event details has been requested, but is not available at this time.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.The balloon was separated into two sections, and ruptured longitudinally and radially.The proximal section, distal section, and total length of the balloon were measured.Only one of two marker bands are present.The proximal balloon bond was intact.The balloon tubing was elongated.The total length of the catheter was measured.The catheter tip was separated and measured 6 millimeters (mm) in length.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows one nonconforming event that could contribute to this failure mode.The affected part was rejected and scrapped.A complaint history search revealed that there were no other reported complaints for this lot number.The advance 35 lp low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions or native or synthetic arteriovenous dialysis fistulae.The customer stated that the balloon's rated burst pressure (rbp) was 12 atmosphere (atm).The inflation pressure at which the device ruptured was not provided.Per labeling, the rated burst pressure (rbp) of the device is 11 atmosphere (atm).Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Use of a pressure gauge is recommended to monitor inflation pressures.Do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use power injector for balloon inflation of contrast medium through catheter lumen marked 'distal.' rupture may occur.Upon removal from package, inspect the product to ensure no damage has occurred.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous site.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ based on the information provided and the results of our investigation, a definitive root cause cannot be determined at this time, however appropriate measures have been initiated to address this failure mode.A quality engineering risk assessment was performed, and the appropriate personnel have been notified.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7135411
Report Number1820334-2017-04359
Device Sequence Number16164669
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)200731(10)8105258
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/05/2017
Supplement Date Received by Manufacturer03/08/2018
Initial Report FDA Received Date12/20/2017
Supplement Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;